MAUDE Adverse Event Report: SMITH & NEPHEW, INC. STANDARD OFFSET NEUTRAL MODULAR NECK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. STANDARD OFFSET NEUTRAL MODULAR NECK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71352111
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Laceration(s) (1946); Metal Related Pathology (4530)
Date of Event 01/27/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
Us legal, it was reported that, after a left thr on (b)(6) 2012 due to osteoarthritis, plaintiff has experienced an implant mechanical failure, significant elevated cobalt chromium levels and an mri showed an abductor muscle tendon tear.A revision surgery was performed on (b)(6) 2021 where it was found a pseudotumor engulfing the abductor muscle, after a debrided there was a large disruption of the entire muscle and it was noticed the femoral component down to the acetabular component and corrosion at the modular neck to stem interface.The r3 3 hole acet shell 56mm remained and was not explanted.Patient outcome is unknown.
 
Additional Manufacturer Narrative
H10: the device was not returned for evaluation but the elevated cobalt chromium levels were confirmed.The clinical/medical investigation concluded that, based on the reported symptoms it cannot be concluded that the events/clinical reactions (elevated cobalt chromium levels, muscle tendon tear, pseudotumor, and corrosion) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was identified and addressed through a market removal of the product.At this time, we have reasons to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include damaged product, implant corrosion, material in use, patient reaction or wear.The contribution of the device to the reported event could be corroborated since the product number and lot number are within the scope of a health hazard evaluation.Based on this investigation, the need for corrective action was indicated, the product was removed from the market.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).

Brand Name
STANDARD OFFSET NEUTRAL MODULAR NECK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12953064
Report Number1020279-2021-08541
Device Sequence Number5188181
Product Code LPH
UDI-Device Identifier03596010619532
UDI-Public3596010619532
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K072417
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2021
Device Catalogue Number71352111
Device Lot Number11FTM0004D
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2021
Supplement Date Received by Manufacturer04/20/2022
Initial Report FDA Received Date12/07/2021
Supplement Report FDA Received Date04/21/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/29/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age84 YR
Patient SexMale